ROCKVILLE, Md. -- For any patient at any age, calcium and ceftriaxone (Rocephin) are a dangerous combination that can increase the risk of lethal precipitates forming in the lungs and kidneys, according to the FDA.
ROCKVILLE, Md., Sept. 12 -- For any patient at any age, calcium and ceftriaxone (Rocephin) are a dangerous combination that can increase the risk of lethal precipitates forming in the lungs and kidneys, according to the FDA.
The latest warning extends a pediatric warning about the calcium-ceftraixone combination issued in July. At that time, Roche, the manufacturer of ceftriaxone, said it had received reports of five neonatal deaths related to the interaction between ceftriaxone and calcium-containing products. (See FDA Cites Risks of Ceftriaxone (Rocephin) Mixed With Calcium)
The FDA said it was unaware of any cases of ceftriaxone-calcium interactions in adults, but it decided to extend the warning to include adults because "there is a theoretical possibility that this interaction may occur based on the physical incompatibility of ceftriaxone and calcium-containing solutions."
The FDA said "ceftriaxone-calcium incompatibilities have been reported in the literature. Precipitates can be observed when ceftriaxone is reconstituted or mixed with a calcium-containing product."
Roche said the neonatal deaths occurred suddenly. In four infants, ceftriaxone was co-administered with calcium-containing fluids using the same infusion line. In the fifth neonate, ceftriaxone and calcium gluconate were administered by different routes and at different times (the exact time difference was not reported).
Autopsies in two infants found evidence of crystalline material in the renal and pulmonary vasculature. In a third baby there was evidence of a precipitate in the intravenous tubing and the neonate's death occurred soon after the crystalline material was injected.
In addition to the five post-marketing reports provided by Roche, the FDA has received four additional post-marketing reports of interactions between ceftriaxone and calcium-containing products in patients up to one year of age since FDA first approved Rocephin in 1984. Three of the interactions resulted in death; in one instance the patient was receiving parenteral nutrition. An autopsy in one patient revealed evidence of crystals in the lungs.
The FDA issued these recommendations and considerations for physicians: